Tennessee, 2017

Lightning Strike in Tennessee, July 14, 2017

July 14, 2017 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the morning and afternoon hours on July 14. One storm produced a damaging lightning strike in Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the morning and afternoon hours on July 14. One storm produced a damaging lightning strike in Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 9:09 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 14, 9:09 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1009 AM CDT Fri Jul 14 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Latest surface observations and radar imagery show an outflow
boundary from overnight convection in the Ohio Valley has sagged
south to a line from roughly Erin to Jamestown. This boundary will
be a focus for convection today, and indeed latest radar scans
show showers and storms rapidly developing along the boundary this
morning as convective temperatures are reached. 12Z OHX sounding
shows steeper lapse rates aloft and a bit more MLCAPE versus
yesterday, so anticipate a better chance for a few strong storms
with wet microbursts from late this morning into the afternoon,
along with potential for localized flooding. Only update to
forecast was to nudge pops up for today in northern zones.

&&

.AVIATION...
12Z TAF DISCUSSION.

Cold front located just north of the Ohio river this morning. As
this feature works our way, showers and thunderstorms will
develop, primarily this afternoon and evening. Will include prob
30's for convection for roughly the 18z through 00z period. Otw,
following the scattered showers and tstms, light fog will occur
aft 06z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Shamburger
AVIATION........08
Hazardous weather outlook, Jul 14, 4:20 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CDT Fri Jul 14 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-151030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CDT Fri Jul 14 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible throughout Middle
Tennessee this afternoon and evening. Damaging winds and
localized flooding will be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Nashville radar (KOHX), 19 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sumner

When
July 14, 9:40 AM CST
Where
Sumner County, 0.67 mi SE of Gallatin Muni Arpt
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.372, -86.412

Lightning struck the Servpro building and destroyed the weather station on the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702789.